Florida, 2019

Rip Current in Florida, April 7, 2019

April 7, 2019 · NWS MLB · 1 event in 1 county or zone

A teenager was unresponsive when pulled from the surf at Bathtub Beach, along with three other individuals who were caught in rip currents. The unresponsive teen later died at a local hospital.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A teenager was unresponsive when pulled from the surf at Bathtub Beach, along with three other individuals who were caught in rip currents. The unresponsive teen later died at a local hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 7, 2:54 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 7, 2:54 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
354 PM EDT Sun Apr 7 2019

...SHOWERS AND STORMS POSSIBLE MONDAY AND TUESDAY AHEAD OF
APPROACHING COLD FRONT...

.DISCUSSION...

Tonight...Southeasterly flow will continue through this afternoon
into tonight across the area. As of 4 PM EDT the east coast sea
breeze was located well inland, and should continue progressing
and move west of our area by sunset. Low-level moisture remains
limited and will remain rain-free this afternoon across most of
the area. A few, very brief showers have been forming across the
interior, though with the dry air in place the showers dissipate
within 10-15 minutes. Tonight temps will only drop into the mid
to upper 60s as winds veer more southerly.

Monday...The high pressure ridge over the Carolinas will be pushed
southward into the southwestern Atlantic by Monday afternoon as a
cut-off low pressure system intensifies over easter Texas. This will
result in stout (10-15 knot) southerly flow across much of the FL
peninsula, and usher in a moist airmass with dew points reaching the
low 70s. A majority of the model guidance suggests an early start to
showers along the Treasure Coast with rain moving onshore of Martin
County near sunrise and reaching the Vero Beach area by late
morning. In the afternoon as the showers move inland/northward they
will become more numerous and thunderstorms are likely to develop.
In this southerly flow regime, the highest threat for lightning will
be along and north of the I-4 corridor in the afternoon to evening
hours. A few strong to severe thunderstorms are not out of the
question. Model soundings suggest there will be around 1500-2000
J/kg of SBCAPE, 0-3km lapse rates around 8.5 C/km, and 500mb temps
around -11C. Combined with sufficient moisture, daytime heating, and
the likely collision of sea/lake breezes and outflow boundaries, it
is possible a few storms may turn severe.

It will be hot tomorrow afternoon with temperatures well above
normal. Expect highs in the mid to upper 80s, with 90 degrees
possible across the northern interior.

Tuesday-Tuesday Night...Storm system over the NW GOMex will pull
acrs the Deep South and into north FL, eventually becoming
absorbed by a larger storm system moving acrs the Great Lakes/New
England region by daybreak Wed. High PoPs areawide as deep S/SW
flow ahead of the system taps a relatively moist and unstable
airmass over the SE GOMex/NW Carib (H00-H70 mean RH values btwn
70-80pct, H85-H50 lapse rates btwn 5.5- 6.0C/KM) while an 80-100KT
jet streak works its way from the central/SW GOMex acrs central
FL to provide upr lvl evacuation.

Will paint the CWA with 70pct, prevailing shras with a chc of tsras
as strait-line SW flow abv H85 will limit mid lvl vorticity. Despite
the usually warm deep S/SW flow, high cloud cover and rain cooled
air will keep max temps near avg (L80s), but will keep min temps 5-
10F abv avg (M/U60s).

Wednesday-Wednesday night...Diminishing PoPs as the merged storm
system cranks the front into the FL Straits, while the jet streak
works its way into south FL, placing central FL under its
descending left entrance quad. Wrap around moisture on the
backside of the frontal axis will require low end PoPs (20-30pct),
but impact will be minor as mid lyr flow shifts to the NW and
stabilizes H85-H70 lyr...QPF generally AOB 0.10". Negligible cold
air advection as is common with shallow late season fropas such as
this...max temps in the L/M80s...min temps in the M/U60s.

Thursday-Sunday...Drier air mass will keep precip below
mentionable values with partly to mostly sunny skies on Thu. High
temps in the low/mid 80s after starting out in the mid 60s Thurs
morn. The 12Z model runs continue to veer winds quickly thru
Thu/Thu night as the post frontal hi pres pushes off the ern
seaboard into the W Atlc, where it will merge with and reinforce
the Bermuda Ridge by daybreak Sat. Once there, the ridge axis will
anchor itself acrs the FL peninsula/FL Straits and effectively
block out the next storm system fcst to dvlp near the Arklatex by
late in the weekend. Will continue with 20-30 PoPs Fri thru Sun as
S/SE flow thru the H100-H70 lyr pulls warm, moist air into
central FL, but without any hope for organized dynamic support,
these most likely will be in the form of low-topped shras. Highs
M/U80s...Lows M/U60s.

&&

.AVIATION...

Tonight...VFR conditions will prevail today through much of tonight,
and any shower development should stay south and west of the inland
terminals late this afternoon. Have included a TEMPO group from
08/11Z-13Z at the inland terminals for the possibility of low
clouds/visibilities. Confidence is not all that high, but high
resolution guidance is suggesting there will be enough moisture
coupled with light winds resulting in a 40-50 percent probability of
IFR conditions.

Monday...Showers are possible tomorrow due to an increase in
moisture across the area. With predominately south winds forecast,
showers will first form along the coast from KVRB-KSUA early in the
morning starting around 12Z-14Z. By the afternoon showers will move
north and inland, affecting the inland terminals and KDAB.
Thunderstorms may also develop tomorrow afternoon across the
interior, but because they will be isolated, and confidence is low
at this time - have opted to only include VCSH at KMCO at this time
from 19Z-23Z.

&&

.MARINE...

Tonight...Seas will generally remain around 3-4 feet with southeast
winds around 10-15 knots.

Monday...High pressure to the north will push south into the western
Atlantic ahead of an approaching storm system. This will result in
winds veering to the south and increasing to 15 knots, though seas
will remain 3-4 feet across the waters. There will be a chance of
showers with thunderstorms possible from Sebastian Inlet northward
in the afternoon.

Tuesday-Tuesday Night...A storm system over E TX will push acrs
the Deep South on Tue...reaching the SErn seaboard by daybreak Wed
with its trof/frontal axis extending from the NC Outer Banks to
the FL Big Bend. This system will interact with a retreating hi
pres ridge over the SW Atlc, creating a moderately tight sfc pgrad
that will generate a moderate S/SW breeze thru the day, veering
to W/SW overnight. The dvlpg offshore flow regime will limit sea
heights, but also will generate short pd wind chop. Seas 2-3FT
nearshore and 3-4FT offshore. Shras likely as well as a chance of
tsras.

Wednesday-Wednesday Night...The storm system crossing the Gulf
States will be absorbed into a larger system moving across the
Great Lakes/New England region by midday. Combined, the merged
system will crank a weakening frontal boundary through central FL,
resulting in a steady wndshft thru daybreak Thu. A gentle to
moderate wrly breeze at daybreak Wed, veering to a light to gentle
W/NW from Sebastian Inlet northward by midday, bcmg a light to
gentle N/NW breeze areawide by late aftn, N/NE by midnight Wed
into Thu, then E/NE in the predawn hrs Thu mrng. Nearshore seas
AOB 2FT...offshore seas 2-3FT, up to 4FT in the Gulfstream thru
midday. Chc of shras thru the day, slgt chc of Gulf Stream shras
overnight.

Thursday-Friday...Post frontal hi pres ridge will push from the
ern seaboard into the W Atlc thru the end of the work week, where
it will merge with and reinforce the Bermuda Ridge with the
trailing axis building from the FL Straits into central FL. A
light to gentle SErly breeze will prevail...E/SE on Thu, bcmg S/SE
on Fri. Seas building to 2-3FT nearshore and 3-4FT offshore by
late Thu aftn, then 3-4FT areawide by daybreak Fri. Slgt chc of
shras Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  86  69  81 /  10  50  40  70
MCO  69  90  69  82 /  10  50  40  70
MLB  71  87  69  81 /  10  40  40  70
VRB  68  86  70  82 /  10  40  40  70
LEE  69  88  68  81 /  10  50  40  70
SFB  68  89  69  82 /  10  50  40  70
ORL  69  88  70  82 /  10  50  40  70
FPR  69  87  70  82 /  10  40  30  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Rodriguez
LONG TERM...Bragaw
Hazardous weather outlook, Apr 7, 3:37 AM EST, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
437 AM EDT Sun Apr 7 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
437 AM EDT Sun Apr 7 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist along the beaches of
east central Florida today. The greatest threat for rip currents
will be after 1:00 PM through 7:00 PM due to tidal effects. Check
with beach patrol for local conditions, always swim near a
lifeguard, and never swim alone.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Shower and thunderstorm chances will increase across the area into
Monday and Tuesday as a weak cold front moves into the southeast
U.S. and eventually through Florida into Tuesday night. A few
strong storms will be possible, mainly during the afternoon and
evening hours each day, with a marginal risk for severe storms
across east central Florida on Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Weitlich

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Martin

When
April 7, 6:15 PM EST
Where
Martin forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

At 1815 LST, a 14-year-old male was unresponsive when he was pulled from the surf, along with two other teenagers, by Martin County Sheriff Deputies at Bathtub Beach. The unresponsive teen was administered CPR and taken to a local hospital in critical conditions, where he later died from his injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Martin2019-04-0714MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807853.